Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 34, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 15, 2001, 6:18 PM EST for Kosciusko County, Noble County, Indiana. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 2001, 6:18 PM EST (23:18 UTC)
- Expired
- May 15, 2001, 7:20 PM EST
- In force
- 62 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Kosciusko County, IN, Noble County, IN
The radar
The Northern Indiana radar (KIWX), 7 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:55 PM EST | Thunderstorm Wind | Wolflake, IN | Trees down across road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 152319
SVRFWA
INC085-113-160020-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
618 PM EST TUE MAY 15 2001
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KOSCIUSKO COUNTY IN INDIANA
WESTERN NOBLE COUNTY IN INDIANA
* UNTIL 720 PM EST
* AT 618 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTH OF SYRACUSE...MOVING SOUTHEAST AT
15 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
SYRACUSE
LIGONIER
NORTH WEBSTER
CROMWELL
THREE QUARTER INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS
SEVERE STORM! SEEK SHELTER IMMEDIATELY!
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4145 85,66 4143 8593 4132 8577 4130 8559
4151 8549 4153 8564What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:55 PM EST, 4 hours 23 minutes earlier.
Area forecast discussion, May 15, 1:55 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 155 PM EST TUE MAY 15 2001 TSRA DVLPG OVR SW CWA AT 1830Z AND SPC ISSUING SVA. S/W MOVG FRM WI/IL BRDR THIS EVE TO IN/OH BRDR AS WRM FNT WAVES S A LTL THIS EVE AND THEN PULLS BACK N AS SFC LO MOVS E ACRS GRT LKS TNGT. OVRNGT...S/W MOVS FRM WI INTO MI. LARGE DIFFS BTWN MODELS...ESP IN QPF. HWVR GENERAL CONSENSUS IS FOR MCS OVR WI TNGT IN BEST THETA E AIR TO MOV E INTO MI AND THEN SLIP SE AS IS DSSIPTS WED AM. HIEST POPS AGAIN IN NE CWFA. PWAT TNGT 1.3 TO 1.4 WITH KI LO-MID 30S. FLOODING MAY BE A PROB IN NE CWFA BUT WL HOLD OF ON FFA ATTM DUE TO UNCERTAINTY IN WHERE BEST RA WL FALL. ALSO...URBAN/SML STRM ADVS SHUD BE SUFF GIVEN HIGH FFG NUMS. HI CHC POPS WED AS DYING MCS MOVS THRU NE CWFA IN THE AM AND WEAKENING CD FNT PUSHES THRU CWFA IN THE PM. WED AFTN PWATS MAY BE EVEN HIR THAN TDY...WITH LI -3 TO -5 AND CAPE 1500 TO 2000. WL MOV POPS UP FRM FRI TO THU AS AVN AND MRF AGREE ON BRINGING CD FNT THRU ATTM. SMALL CHC OF SHRA SUN AS WEAK TROF MOVS THRU. MRF BLOWS UP BIG LO PRES IN PLAINS SUN NGT AND BRNGS FNT THRU HERE MON/TUE SO WL MENTION CHC TSRA. .IWX...NONE. TAR
In the hours before
Local storm report, May 15, 5:36 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 PM EST TUE MAY 15 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM GOSHEN IN .75 INCH HAIL
05/15/01 ELKHART REPORTED BY HAM RADIO
OPERATOR. NORTH SIDE OF
GOSHEN.
0534 PM GOSHEN IN .75 INCH HAIL
05/15/01 ELKHART REPORTED BY HAM RADIO
OPERATOR. WEST SIDE OF
CITY.
yLocal storm report, May 15, 5:42 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 PM EST TUE MAY 15 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 PM 1 N GOSHEN IN 1 INCH HAIL
05/15/01 ELKHART REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 15, 5:44 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 PM EST TUE MAY 15 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM GOSHEN IN .75 INCH HAIL
05/15/01 ELKHART REPORTED BY HAM RADIO
OPERATOR. SOUTH SIDE OF
CITY.Local storm report, May 15, 5:47 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 PM EST TUE MAY 15 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 2 S GOSHEN IN 1 INCH HAIL
05/15/01 ELKHART REPORTED BY HAM RADIO
OPERATOR.
0543 PM GOSHEN IN .75 INCH HAIL
05/15/01 ELKHART REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 15, 5:53 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
553 PM EST TUE MAY 15 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM NEW PARIS IN WIND DAMAGE
05/15/01 ELKHART REPORTED BY HAM RADIO
OPERATOR. 8 INCH
BRANCHES DOWN. ON NORTH
SIDE OF NEW PARIS.Local storm report, May 15, 6:17 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 PM EST TUE MAY 15 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0613 PM 1 E NEW PARIS IN .75 INCH HAIL
05/15/01 ELKHART REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:45 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 45 min |
| May 15, 5:28 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 42 min |
| May 15, 6:06 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.